Thunderstorm Wind, Monmouth
- When
- August 2, 7:40 PM EST to 8:20 PM EST
- Where
- Monmouth County, Countywide
- Measured
- 72 kt (83 mph)
- Property damage
- $10 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.267, -74.300
The worst meteorological phenomenon to cause damage in Monmouth County since the December 1992 nor'easter moved through the county during the evening of the 2nd. A complex of severe thunderstorms brought hurricane force wind gusts across the county and downed thousands of trees and power lines and hundreds of poles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The worst meteorological phenomenon to cause damage in Monmouth County since the December 1992 nor'easter moved through the county during the evening of the 2nd. A complex of severe thunderstorms brought hurricane force wind gusts across the county and downed thousands of trees and power lines and hundreds of poles. Dozens of homes and vehicles were damaged by fallen trees. Forty-four of the fifty-three municipalities in the county reported damage from the storm. A state of emergency was declared in the county as 168,000 homes and businesses lost power. It took until August 8th for power to be fully restored. The loss of power was exacerbated by the unusually hot and humid weather. Food in supermarkets spoiled. Many businesses were closed on Saturday the 3rd. The county opened cooling centers in Middletown and Long Branch to help residents with the heat. Jersey Central Power and Light distributed water and dry ice. The preliminary damage estimate was 10.2 million dollars. Hardest hit municipalities included Allenhurst Borough, Deal Borough, Fair Haven Borough, Long Branch City, Middletown Township, Oceanport Borough, Shrewsbury Township, Tinton Falls Borough, Union Beach Borough and West Long Branch Borough. No deaths or serious injuries were reported during the storm, but a couple of deaths and injuries occurred during the clean-up. Debris along roadways was stacked six feet high. A wind gust to 83 mph was measured at the North Shrewsbury Ice Boat Clubhouse before the instrument broke. In Eatontown Borough, the Old Orchard Country Club lost 123 trees. Two hundred other trees (5 to 6 feet in diameter) were badly damaged. Another golf course lost 50 trees. In Fair Haven Borough, a 40-year-old man died after removing tree debris. About 10 to 15 trees fell on and badly damaged homes. Some downed trees were up to 250 years old and eight feet in diameter. Thirty streets were impassable. In Little Silver Borough, a dog was killed when a tree fell through a house. Roads were closed through the 4th. Long Branch City was "pummeled". Thirty-five percent of the city still did not have power on the 5th. Power lines were knocked down on major roadways. Emergency services responded to 200 calls of downed trees and wires and flooding. In Middletown Township, hundreds of trees also fell. One couple was displaced after a giant oak tree fell through their home. A public works employee was injured while he was clearing an apparently dead power line. In Monmouth Beach Borough, only two percent of the borough had power after the thunderstorms moved through. In Ocean Township, a house was damaged by downed trees. Many mature trees crashed onto township golf courses closing them for four days. In Red Bank Township, several homes were damaged by fallen trees. Most of the downtown area was without power into the fourth. In Ocean Township, one house was damaged by downed trees. A couple of golf courses were closed through the 4th because of tree damage. The deputy police chief in Sea Bright suffered a heart attack after a day of clearing brush. In Tinton Falls Borough, one house was completely destroyed by downed trees. Fifty trees blocked roadways. One man suffered minor injuries after a large oak tree crashed into his house. A tree also fell onto borough hall, but did not damage it. In West Long Branch Borough, Monmouth University suffered extensive damage. Thirty large trees came down on campus. The wind peeled the roof from the Willow Hall dormitory. Heavy ain then exacerbated the damage. A large tree fell through the Garden Apartments Residence Hall. All offices of the university were closed for five days. Damage to the university alone was estimated at 1.5 million dollars. A three story office building was badly damaged after its roof was torn off and rain inundated it. It was expected to take a couple of months to repair the building.The line of thunderstorms wreaked havoc on the infrastructure of Jersey Central Power and Light. Systemwide the thunderstorms knocked out power to 200,000 of its customers (168,000 in Monmouth County). The storm damaged 2,200 power lines and 420 poles. Of the 200,000 initial outages systemwide, 148,000 still did not have power restored the evening of the 3rd. The number dropped to 86,000 the afternoon of the 4th, 69,300 the evening of the 4th, 45,000 the afternoon of the 5th, 35,000 the morning of the 6th (all in Monmouth County), 10,000 the evening of the 6th, less than 1,000 the evening of the 7th and the last few (in Rumson Borough) until 1140 a.m. EDT on the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 2, 2:22 PM EST, 5 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
322 PM EDT FRI AUG 2 2002
AS OF 200 PM SCT CONVTN HAS FIRED JUST N OF SUSSEX N AND JUST S OF
SUSSEX S. WL CARRY A REST OF TDA PERIOD FOR MOST IF NOT ALL ZONES
FOR CHC TRW...THEN A CHC ALL ZONES TNGT IN VIEW OF SOME UPPER
SUPPORT AND SFC FNT ENTERING THE AREA FM THE NW. SERN ZONES MAY HAVE
LESS CHC AFT THE EVENING BUT THIS CAN BE ADDRESSED ON EVE UPDATE.
ANY TSTMS MAY BE QUITE STG IN VIEW OF HI INSTABY AND CAPES.
FNT HANGS UP IN CNTRL PTNS OF THE CWA SAT AND WASHES OUT. PVA DRIFTS
THRU THE AREA SAT AND BEST MSTR DRIFTS S OVR SRN ZONES. WL CARRY A
CHC OF MAINLY AFTN TRW RDG/TTN/NEW BRUNSWICK LINE AND S..OTHERWISE
PTLY CLDY/PTLY SUNNY. CUD BE SOME EVENING CLDS SPCLY CNTRL/S SAT BUT
MO CLR CONDS ARE XPCD SAT NITE AS ANY CONVTV DEBRIS WANES...WITH
MOSUNNY SKIES FCST FOR SUN. NEXT FNT LOOKS TO BE MON NITE / ERY TUE
SO WL CONFINE POPS THERE FOR THE XTDD PD...WITH NICER WX AND MORE
SEASONABLE TEMPS TUE THRU FRI.
TEMPS...SLGTLY LESS HOT CONDS ARE XPCD TO PREVAIL SAT (ALTHO WARMER
THAN WE HAD FCST PREVIIOUSLY) AS NO REAL AMS CHG TAKES PLACE FOR
CNTRL/SRN ZONES...MAYBE A FEW DEGS COOLER FOR NWRN ZONES. WL CONT
THE EXCESSIVE HEAT WRNG FOR HIGHLY URBANIZED AREAS IN AND ARND PHL
THRU SAT...SINCE HEAT INDICES AGAIN REACH ARND 100 SAT...AND MINS
TNGT WON/T BE APPRECIABLY LWR THAN LAST NITE...WITH CONTD HI DPTS.
NEW NPWPHI WL BE ISSUED. PERHAPS A CPL DEGS LESS SUN FOR BOTH T AND
TD.
NOTHING UP FOR THE MARINE.
MPO 65 88 63 88 / 30 10 0 0
ABE 69 92 66 91 / 30 20 0 0
RDG 71 93 68 92 / 30 30 0 0
PHL 75 94 73 93 / 30 30 0 0
12N 68 90 65 90 / 30 10 0 0
SMQ 72 93 69 92 / 30 20 0 0
TTN 73 93 71 92 / 30 30 0 0
MIV 73 92 72 91 / 30 30 0 0
ACY 77 90 76 89 / 30 30 0 0
ILG 74 93 72 92 / 30 30 0 0
DOV 73 92 72 92 / 30 30 0 0
GED 74 93 73 93 / 30 30 0 0
ESN 74 93 73 92 / 30 30 0 0
.PHI...EXCESSIVE HEAT WARNING THROUGH SAT FOR THE HIGHLY URBANIZED
AREAS IN AND ARND PHL...CAMDEN...TRENTON AND WILMINGTON
(PAZ067>071...NJZ015-017-018-019 AND DEZ001).
MARINE...NONE.NJZ001-007-008-030100- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 504 PM EDT FRI AUG 2 2002 ...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT THAT INCLUDES THE COUNTIES OF SUSSEX..WARREN..AND MORRIS IN NORTHERN NEW JERSEY... SCATTERED THUNDERSTORMS DEVELOPING OVER THE NORTHERN POCONOS AND SOUTHEASTERN NEW YORK STATE WILL DROP SOUTHEAST ACROSS NORTHERN NEW JERSEY THIS EVENING. SOME OF THE STORMS MAY BE ACCOMPANIED BY SMALL HAIL AND POSSIBLE WIND GUSTS TO 60 MPH. RPW
The Philadelphia radar (KDIX), 37 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318054, 5318055.